Missouri, 2008

Flooding in Missouri, March 1 to 7, 2008

March 1 to 7, 2008 · NWS EAX · 19 events in 12 counties and zones

Heavy rains were observed over portions of Missouri, around the 1st and 2nd of March, as a strong upper level storm system moved across the region. This resulted in minor to moderate flooding, of area creeks and rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains were observed over portions of Missouri, around the 1st and 2nd of March, as a strong upper level storm system moved across the region. This resulted in minor to moderate flooding, of area creeks and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 1, 5:44 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 1, 5:44 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CST SAT MAR 1 2008

...UPDATED AVIATION FORECAST...

.DISCUSSION...
/416 PM CST SAT MAR 1 2008/
MAIN FOCUS FOR THIS AFTERNOONS FORECAST EFFORTS IS ON THE WILD
WEATHER THAT WILL PREVAIL OVER THE NEXT 48 HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE RIDGE MOVING EAST INTO THE
PLAINS THIS AFTERNOON. UNDER IT A DEEPENING SURFACE TROUGH ACROSS
WESTERN NEBRASKA AND KANSAS HAS RESULTED IN RAPID PRESSURE FALLS
ACROSS SOUTHEAST NEBRASKA AND SOUTHERN IOWA SOUTH TO OKLAHOMA. THIS
IN TURN HAS TIGHTENED THE PRESSURE GRADIENT ACROSS THE KANSAS AND
MISSOURI BORDER. COUPLED WITH A STRONG 50+ KNOT 850MB JET...AND
ABUNDANT SUNSHINE FOR BOUNDARY LAYER MIXING...WE HAVE BEEN SEEING
ADVISORY LEVEL WINDS ACROSS THE GREATER KANSAS CITY METROPOLITAN
AREA. THE SURFACE WIND SHOULD BEGIN TO SUBSIDE A LATE THIS AFTERNOON
AS SURFACE HEATING FADES AWAY AND THE 850MB WIND DECREASES A LITTLE.
AT THIS TIME I ANTICIPATE LETTING THE ADVISORY EXPIRE AT 4 PM.

THE DEEPENING SURFACE TROUGH TO OUR WEST TODAY WILL BECOME A
PROGRESSIVE COLD FRONT MOVING THROUGH THE PLAINS STATES SUNDAY WITH
A SHORTWAVE...CURRENTLY MOVING THROUGH THE PACIFIC NORTHWEST...
PUSHING IT ALONG. LOOKING TO OUR SOUTH...VISIBLE SATELLITE IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE BACK TO THE NORTH AS THE CUMULUS
FIELD SOUTH OF OKLAHOMA HAS BEGUN TO MOVE NORTH. EVEN WITH THE
STRONG SOUTHERLY WIND IT SHOULD TAKE TILL EARLY SUNDAY MORNING FOR
WIDESPREAD CLOUD COVER TO FILL IN ACROSS THE REGION.

LATELY MODELS HAVE BEEN A BIT INCONSISTENT WITH THE PROJECTED SPEED
OF THE FRONT AS IT MOVES THROUGH THE CENTRAL PLAINS. HOWEVER...WITH
THE SHORTWAVE PUSHING THE FRONT NOW HAVING MADE LANDFALL...THE
GFS/NAM-WRF/SREF HAVE ALL CONVERGED TOWARDS A SLIGHTLY SLOWER
SOLUTION. THOUGHTS ARE STILL THAT THE BEST CHANCE FOR PRECIPITATION
WILL SPREAD ACROSS THE REGION DURING THE OVERNIGHT HOURS...THOUGH WE
SHOULD SEE SOME SHOWERS AND OR THUNDERSTORMS IN ADVANCE OF THE FRONT
SUNDAY AFTERNOON. SEVER THUNDERSTORMS STILL DO NOT APPEAR TO BE A
PROBLEM. OTHERWISE...FOR THE DAYLIGHT HOURS SUNDAY I HAVE BUMPED
SUNDAYS HIGH TEMPERATURES UP TO AROUND 70 DEGREES FOR AREAS SOUTH OF
THE MISSOURI RIVER. WINDS COULD BE A BIT STRONG AND GUSTY AGAIN AS
THE PRESSURE GRADIENT TIGHTENS AND SURFACE LOW FORMS ALONG THE FRONT
TOMORROW. CLOUD COVER SHOULD INHIBIT THE BOUNDARY LAYER MIXING
THOUGH...SO NO WIND ADVISORY IS ANTICIPATED AT THIS TIME FOR
SUNDAY.

FOR SUNDAY NIGHT AND INTO MONDAY...IT WILL BE A RACE BETWEEN THE
EXITING PRECIPITATION BEHIND THE COLD FRONT AND THE ADVECTING COLD
AIR MASS TO DETERMINE THE PRECIPITATION TYPE. WITH A SLOWER FRONT
AREAS...ESPECIALLY IN CENTRAL MISSOURI...WILL BE PRONE TO MIDNIGHT
HIGHS. OTHERWISE...OVERNIGHT SHIFT HAS ALREADY ACCOUNTED FOR MUCH OF
THIS SLOW DOWN IN THE FRONT...THEREFORE ONLY ADJUSTMENTS TO POPS
WHERE TO INCREASE THEM SOME. DID ADJUST THE PRECIPITATION TYPE TO
INCLUDE A TRANSITION FROM RAIN TO SNOW USING A MIX OF RAIN/SLEET/AND
SNOW.

FOR SUNDAY NIGHT/MONDAY MORNING RAINFALL TOTALS COULD BE ON THE HIGH
SIDE AS PRECIPITABLE WATER VALUES WILL TOP OUT OVER ONE INCH ALONG
AND BEHIND THE FRONT. DYNAMICS LOOKS GOOD WITH A COUPLED JET
STRUCTURE ALOFT...BUT THE QUESTION IS HOW WIDESPREAD IT BE AND WILL
THE CHANGE OVER TO SLEET/SNOW MITIGATE THAT RUNOFF. CURRENT THOUGHTS
ARE THAT THE CHANGE OVER WILL NOT MITIGATE RUNOFF THAT MUCH...AND
THAT THE STORMS MIGHT PROGRESS FAST ENOUGH TO TO LEAVE VALUES JUST
BELOW HEADWATER GUIDANCE VALUES. HOWEVER...THIS WILL NEED CAREFUL
EVALUATION OVER THE NEXT 24 HOURS.

HAVE LEFT CHANCE SNOW POPS ALONG THE SOUTHEAST EDGE OF THE FORECAST
AREA FOR MONDAY.

CUTTER

NEXT SHORTWAVE IN THE SERIES WILL DROP IN BEHIND THE EXITING SYSTEM
TUESDAY NIGHT INTO WEDNESDAY. THINK BEST ENERGY/LIFT WILL STAY JUST
NORTH OF THE REGION. SO WITH WEAK LIFT AND LITTLE AVAILABLE
MOISTURE...EXPECT WEDNESDAY TO BE PREDOMINANTLY DRY. HOWEVER THE
COLD FRONT WILL HAVE SOME AFFECT...DROPPING TEMPERATURES FOR
WEDNESDAY INTO THURSDAY. HAVE THEREFORE LOWERED EXPECTED HIGHS FOR
THAT TIME-FRAME.

PATTERN REMAINS SOMEWHAT MESSY THROUGH THE END OF THE WEEK WITH
GENERAL UPPER LEVEL TROUGHINESS AND EMBEDDED SHORTWAVES TRANSLATING
THROUGH THE FLOW. DIFFICULT TO TIME THESE SHORTWAVES. HOWEVER
MOISTURE WILL STRUGGLE TO RETURN...SO REGARDLESS...WILL MAINTAIN
POPS LESS THAN 15 PERCENT THROUGH THE END OF THE FORECAST PERIOD.
WILL ALSO HOLD TEMPS TO SLIGHTLY BELOW NORMAL LEVELS THROUGH
SATURDAY.

NRR

&&

.AVIATION...

FOR THE 00Z TAF CYCLE...LESS CONFIDENT ON STRATUS DECK MOVING INTO
AREA OVERNIGHT. WRF MODEL...WHICH SEEMS TO HAVE BEST HANDLE ON
CURRENT LOW LEVEL MOISTURE IN TEXAS...SHOWS ON THE 925 MB
CONDENSATION PRESSURE DEFICIT SURFACE THAT STRATUS WOULD NOT BE
MAKING IT TO TAF SITES UNTIL CLOSER TO 15Z.  ITS 950 MB SURFACE
WOULD SUGGEST THE BETTER IFR CEILINGS WOULD BE MORE SHUNTED TOWARD
THE OZARKS LATE TONIGHT.  THUS WILL NOT PUT IN ANY EXTREMELY LOW
CEILINGS AT THIS POINT...AND HOLD OFF ON ANY MVFR DECK UNTIL MID
MORNING. WILL CONTINUE THE LLWS THAT WAS IN PREVIOUS TAFS...ALTHOUGH
LATEST MODELS WOULD SUGGEST 2000 FOOT WINDS MAY BE ABOUT 5 KTS LESS
THAN EARLIER THINKING.  IT APPEARS ANY THREAT OF RAIN SHOULD HOLD
OFF UNTIL FRONT GETS CLOSE TO AREA LATE IN THE DAY.  WILL MENTION
CBS AT THIS POINT BUT SEE WHAT 00Z MODELS SHOW FOR TIMING AND
INSTABILITY WITH THIS FRONT BEFORE INTRODUCING ANY THUNDER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 1, 1:00 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SAT MAR 1 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SOUTHWEST WIND WILL PREVAIL ACROSS EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI FROM ATCHISON SOUTH THROUGH OLATHE AND LEES
SUMMIT THROUGH 4 PM. THIS WILL INCLUDE THE AREAS AROUND LEAVENWORTH
AND KANSAS CITY THROUGH EXCELSIOR SPRINGS AND BLUE SPRINGS. SUSTAINED
WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS OVER 45 MPH.
THESE STRONG WINDS WILL BEGIN TO DECREASE LATE THIS AFTERNOON. A WIND
ADVISORY IS IN AFFECT THROUGH 4 PM AS A RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE LOWER MISSOURI
RIVER VALLEY SUNDAY...DROPPING A COLD FRONT INTO THE NORTHWEST
MISSOURI SUNDAY MORNING. AHEAD OF THIS COLD FRONT...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS...AND BECOME MORE NUMEROUS DURING THE EVENING HOURS. IN
ADDITION...A COLD RAIN WILL FORM BEHIND THE FRONT.

AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THE
THUNDERSTORMS. HOWEVER...A HIGH AMOUNT OF MOISTURE WILL LIFT
NORTHWARD...ALLOWING FOR THE POSSIBILITY OF HEAVY RAIN ALONG AND
SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE LATE SUNDAY
AFTERNOON AND EVENING. DUE TO THE ALREADY SATURATED GROUND
CONDITIONS...IT IS POSSIBLE THAT AREA STREAMS AND RIVERS COULD BECOME
SWOLLEN AND FLOOD IF WIDESPREAD HEAVY RAIN DOES FALL.

IN ADDITION...COLDER AIR ABOVE THE GROUND WILL BEGIN TO SINK
SOUTHWARD SUNDAY EVENING. THIS WILL ALLOW FOR SNOW TO MIX IN WITH
RAIN AND EVENTUALLY CHANGE COMPLETELY OVER TO SNOW ACROSS NORTHERN
AND NORTHWEST MISSOURI AS WELL AS NORTHEAST KANSAS. THERE REMAINS
CONSIDERABLE UNCERTAINTY ON WHERE ANY HEAVY SNOW WILL FALL. AT THIS
TIME AREAS NORTH OF A KANSAS CITY TO KIRKSVILLE LINE HAVE THE BEST
CHANCE TO SEE SIGNIFICANT SNOWFALL ALTHOUGH THE ENTIRE REGION COULD
SEE SOME SNOW ACCUMULATION OVERNIGHT SUNDAY. ALL INTERESTED PARTIES
ARE ENCOURAGED TO CLOSELY MONITOR THE LATEST FORECAST FOR INFORMATION
ON ANY SHIFT IN STORM TRACK AND INTENSITY WHICH COULD PUSH
PRECIPITATION AREAS FARTHER NORTH OR SOUTH.

THE REMAINING PORTIONS OF THIS STORM SYSTEM WILL EXIT THE AREA ON
MONDAY...WITH A LINGERING CHANCE OF SNOW ALONG THE SOUTHEAST PORTIONS
OF THE OUTLOOK AREA MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Buchanan

When
March 1, 9:37 PM CST to March 5, 10:18 AM CST
Where
Buchanan County, 1.15 mi ESE of Saxton to 2.87 mi NNE of Agency
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.716, -94.709

The Platte River near Agency crested at 27.21 feet, or 7.21 feet above flood stage.

Flood, Nodaway

When
March 2, 12:02 AM CST to 6:43 AM CST
Where
Nodaway County, 3.05 mi NNE of Maryville Rankin Arp to 1.37 mi NNE of Maryville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.373, -94.818

The 102 River near Maryville crested at 20.77 feet, or 2.77 feet above flood stage.

Flood, Andrew

When
March 2, 4:00 AM CST to March 3, 7:00 AM CST
Where
Andrew County, 1.12 mi NNE of Rosendale to 0.78 mi NNW of Rosendale
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.064, -94.820

The 102 River at Rosendale crested at 19.00 feet, or 1.00 feet above flood stage.

Flood, Chariton

When
March 2, 11:11 AM CST to March 7, 8:00 PM CST
Where
Chariton County, 1.65 mi WSW of Sumner to 4.34 mi W of Sumner
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.663, -93.260

The Grand River near Sumner crested at 35.12 feet, or 9.12 feet above flood stage.

Flood, Livingston

When
March 2, 1:07 PM CST to March 5, 11:46 PM CST
Where
Livingston County, 2.84 mi SSW of Chillicothe to 4.24 mi ESE of Utica
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.762, -93.571

The Grand River near Chillicothe crested at 32.35 feet, or 8.35 feet above flood stage.

Flood, Daviess

When
March 2, 6:03 PM CST to March 4, 7:48 PM CST
Where
Daviess County, 3.67 mi SE of Jameson to 3.14 mi ESE of Civil Bend
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.978, -93.937

The Grand River at Gallatin crested at 30.21 feet, or 4.21 feet above flood stage.

Flood, Platte

When
March 2, 8:45 PM CST to March 7, 3:54 AM CST
Where
Platte County, 3.23 mi SSE of Camden Pt to 2.76 mi NE of Platte City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.407, -94.727

The Platte River near Sharps Station crested at 31.11 feet, or 5.11 feet above flood stage.

Flood, Platte

When
March 3, 12:30 AM CST to March 7, 8:20 AM CST
Where
Platte County, 0.48 mi NW of Platte City to 1.67 mi SSW of Tracy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.375, -94.786

The Platte River near Platte City crested at 25.70 feet, or 5.70 feet above flood stage.

Flood, Atchison

When
March 3, 2:35 AM CST to 10:07 AM CST
Where
Atchison County, 1.74 mi ESE of Fairfax Steele Arpt to 1.43 mi SE of Fairfax Steele Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.364, -95.398

The Tarkio River near Fairfax crested at 18.25 feet, or 1.25 feet above flood stage.

Flood, Nodaway

When
March 3, 3:43 AM CST to 4:55 AM CST
Where
Nodaway County, 3.78 mi NNE of Maryville Rankin Arp to 1.17 mi NE of Maryville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.378, -94.796

The 102 River near Maryville crested at 18.10 feet, or 0.10 of a foot above flood stage.

Flood, Daviess

When
March 3, 4:17 AM CST to March 4, 2:33 AM CST
Where
Daviess County, 1.65 mi SW of Pattonsburg to 2.44 mi SSW of Pattonsburg
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.035, -94.154

The Grand River near Pattonsburg crested at 27.55 feet, or 2.55 feet above flood stage.

Flood, Henry

When
March 3, 6:24 AM CST to March 4, 2:24 AM CST
Where
Henry County, 0.89 mi SSE of Blairstown to 1.95 mi WSW of Blairstown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.558, -93.963

The Big Creek near Blairstown crested at 22.78 feet, or 2.78 feet above flood stage.

Flood, Henry

When
March 3, 7:00 AM CST to March 4, 10:25 AM CST
Where
Henry County, 2.34 mi W of Urich to 2.31 mi NW of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.466, -94.043

The South Grand River near Urich crested at 26.84 feet, or 2.84 feet above flood stage.

Flood, Johnson

When
March 3, 8:30 AM CST to March 4, 1:43 AM CST
Where
Johnson County, 0.91 mi ENE of Vly City to 2.83 mi WNW of Vly City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.873, -93.614

The Blackwater River near Valley City crested at 25.33 feet, or 3.33 feet above flood stage.

Flood, Chariton

When
March 3, 9:51 AM CST to 7:03 PM CST
Where
Chariton County, 1.46 mi NNE of Prairie Hill to 2.26 mi NW of Prairie Hill
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.550, -92.770

The Chariton River near Prairie Hill crested at 15.35 feet, or 0.35 feet above flood stage.

Flood, Cooper

When
March 3, 12:15 PM CST to March 4, 4:44 AM CST
Where
Cooper County, 2.45 mi SSW of Boonville Viertel Ar to 3.17 mi S of Boonville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.939, -92.702

The Petite Saline Creek near Boonville crested at 17.77 feet, or 1.77 feet above flood stage.

Flood, Saline

When
March 4, 6:00 AM CST to 1:30 PM CST
Where
Saline County, 3.46 mi NNE of Marshall Jct to 1.79 mi N of Marshall Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.999, -93.206

The Blackwater River near Blue Lick crested at 24.05 feet, or 0.05 feet above flood stage.

Flood, Chariton

When
March 4, 7:24 AM CST to March 7, 5:15 PM CST
Where
Chariton County, 1.52 mi SSE of Brunswick Arpt to 0.94 mi SW of Brunswick Arpt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.448, -93.194

The Grand River at Brunswick crested at 21.37 feet, or 2.37 feet above flood stage.

Flood, Saline

When
March 4, 1:05 PM CST to March 5, 1:16 PM CST
Where
Saline County, 3.79 mi NNE of Miami to 4.49 mi WNW of Miami
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.372, -93.207

The Missouri River at Miami crested at 18.65 feet, or 0.65 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88081, 88094, 88099, 88100, 88090, 88092, 88101, 88097, 88091, 88095, 88096, 88084, 88102, 88103, 88098, 88087, 88085, 88089, 88093.